Utah, 2012

Flash Flooding and Hail in Utah, July 14 to 16, 2012

July 14 to 16, 2012 · NWS SLC · 15 events in 6 counties and zones

Additional low and mid-level moisture moved into the state of Utah on July 14th through 16th. Organized thunderstorms formed across much of the state, producing gusty winds, large hail, and widespread flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$533,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Additional low and mid-level moisture moved into the state of Utah on July 14th through 16th. Organized thunderstorms formed across much of the state, producing gusty winds, large hail, and widespread flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 14, 9:00 AM MST, 5 minutes earlier.

Area forecast discussion, Jul 14, 9:00 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT SAT JUL 14 2012

.SYNOPSIS...AN UPPER LEVEL TROUGH OVER THE WEST COAST STATES WILL
LIFT NORTHEAST INTO AND ACROSS THE GREAT BASIN THIS WEEKEND. THIS
TROUGH COMBINED WITH THE VERY MOIST AIRMASS OVER THE BASIN WILL
PRODUCE WIDESPREAD PRECIPITATION THE NEXT COUPLE OF DAYS.

&&

.DISCUSSION...DEEP MOISTURE IN PLACE ACROSS THE FORECAST AREA THIS
MORNING...WITH PWS RUNNING WELL OVER TWO STANDARD DEVIATIONS ABOVE
AVERAGE IN ALL LOCATIONS. VORT MAX OVER EASTERN NEVADA IS ACTING AS THE
FOCUS FOR SHOWERS OVER WESTERN AND SOUTHERN UTAH THIS
MORNING...WITH LIGHTER SHOWERS BEING OBSERVED OVER CENTRAL UTAH.
HOWEVER...ABUNDANT CLOUD COVER IS LIMITING THE DEVELOPMENT OF
THUNDERSTORMS. THE CLOUD COVER AND THE COOLER AIRMAS WILL KEEP
TEMPERATURES DOWN TODAY...WITH MAXES RUNNING AROUND 10F BELOW
SEASONAL NORMS.

SECOND VORT MAX OVER ARIZONA IS PROGGED TO PUSH INTO THE STATE
THIS AFTERNOON...PROVIDING A FOCUS FOR AFTERNOON CONVECTION. THIS
FEATURE HAS GOOD JET SUPPORT WITH IT AND WILL BE COMING DURING
BETTER DAYTIME HEATING. CLOUD COVER MAY STILL BE A NEGATIVE FACTOR
BUT CONDITIONS ARE OTHERWISE GOOD FOR WIDESPREAD CONVECTIVE
DEVELOPMENT. WITH SUCH A MOIST AIRMASS...HEAVY RAIN IS POSSIBLE
WITH ANY STORMS THAT DEVELOP. FLASH FLOOD WATCH FOR SOUTHERN AND
CENTRAL UTAH COVERS THIS THREAT WELL.

MONSOONAL MOISTURE REMAINS IN PLACE THROUGH AT LEAST EARLY NEXT
WEEK. DYNAMIC FORCING MAY NOT BE AS GOOD TOMORROW WITH NO WELL
DEFINED VORT MAXIMA IMPACTING THE AREA. HOWEVER...WITH LESS CLOUD
COVER DAYTIME HEATING WILL BE MORE OF A FACTOR.

NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL
THROUGH THE AFTERNOON. SOUTHERLY WINDS ARE EXPECTED TO
PREVAIL...BUT DEVELOPING SHOWERS AND THUNDERSTORMS WILL RESULT IN
PERIODS OF GUSTY AND/OR ERRATIC WINDS...PARTICULARLY THIS
AFTERNOON. THERE IS A 30 PERCENT CHANCE THAT THE TERMINAL WILL SEE
BRIEF MVFR CONDITIONS IN HEAVIER SHOWERS. THERE IS A 40 PERCENT
CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE TERMINAL THIS AFTERNOON.

&&

.FIRE WEATHER...DEEP MONSOONAL MOISTURE REMAINS IN PLACE ACROSS THE
FIRE DISTRICT THIS MORNING. HUMIDITIES WILL REMAIN HIGH ALLOWING
CONDITIONS TO BECOME INCREASINGLY RIPE FOR SHOWER AND THUNDERSTORM
DEVELOPMENT DURING THE DAY. SHOWERS AND THUNDERSTORMS WILL BECOME
NUMEROUS BY THE AFTERNOON WITH WIDESPREAD WETTING RAIN POTENTIAL
INTO THE EARLY EVENING. LIGHTNING ACTIVITY LEVELS ARE EXPECTED TO BE A
BIT HIGHER TODAY WITH DEEPER INSTABILITY IN PLACE PROVIDING
ANOTHER DAY FOR HEIGHTENED POTENTIAL OF NEW STARTS AREAWIDE.

THE NUMEROUS SHOWERS/STORMS WILL HOLD INTO THIS EVENING BEFORE
COVERAGE WANES WITH LOSS OF HEATING. HUMIDITY LEVELS WILL REMAIN
ELEVATED INTO SUNDAY ALLOWING YET ANOTHER ACTIVE PRECIPITATION DAY
THOUGHT AREAL COVERAGE OF WETTING RAINS SHOULD BEGIN TO DECLINE AT
THAT TIME AS SLIGHTLY DRIER AIR BEGINS TO WORK IN FROM THE WEST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
     UTZ004-008-010-012>016-019>021-517-518.

WY...NONE.
&&

TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 14, 5:05 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 AM MDT SAT JUL 14 2012

UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
605 AM MDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE VERY MOIST AIR MASS CURRENTLY OVER THE REGION WILL SPAWN
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. THE POTENTIAL
WILL EXIST FOR HEAVY RAINFALL TO ACCOMPANY THE STRONGER SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. THIS HEAVY RAINFALL COULD
PRODUCE FLASH FLOODING...ESPECIALLY IN AREAS PRONE TO FLOODING SUCH
AS SLOT CANYONS...SLICK ROCK COUNTRY...AND WHERE LARGE BURN SCARS
EXIST FROM RECENT WILDFIRE ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LATTER HALF OF THE WEEKEND WILL REMAIN WET...WITH SHOWERS AND
THUNDERSTORMS EXPECTED AGAIN ON SUNDAY. THE POTENTIAL FOR
HEAVY RAINFALL WILL EXIST ON SUNDAY...WITH RECENT BURN SCARS AND
SLOT CANYONS ONCE AGAIN THE FOCUS FOR ANY FLASH FLOODING THREAT.

DRIER AIR WILL BEGIN TO WORK INTO UTAH FROM THE WEST EARLY IN THE
UPCOMING WEEK. RESIDUAL MOISTURE WILL PRODUCE AFTERNOON/EVENING
SHOWER SAND STORMS OVER MAINLY THE HIGHER TERRAIN MONDAY...WITH
SUBSTANTIALLY LESS ACTIVITY FOR TUESDAY. THE DRIER AIR SHOULD BE
FIRMLY ESTABLISHED BY WEDNESDAY...RESULTING IN LITTLE THREAT FOR
SHOWERS EVEN OVER THE HIGHER TERRAIN. TEMPERATURES WHICH WILL
GENERALLY BE BELOW NORMAL LATE IN THE WEEKEND WILL SHOW A GRADUAL
WARMING TREND THROUGH MIDWEEK. READINGS WILL LIKELY EQUAL OR EXCEED
THE MID-JULY NORMS BY THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 46 km away, was scanning. The volume nearest the first event began at 16:02 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Washington

When
July 14, 9:05 AM MST to 11:00 AM MST
Where
Washington County, 3.96 mi NE of Virgin to 7.51 mi NNW of Springdale
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.238, -113.126

Multiple slot canyons in Zion National Park experienced flash flooding.

Flash Flood, Sanpete

When
July 15, 4:00 PM MST to 5:00 PM MST
Where
Sanpete County, 0.65 mi ESE of Fountain Green to 3.69 mi N of Fountain Green
Cause
Heavy Rain / Burn Area
Property damage
$20,000
Reported by
Other Federal Agency
Coordinates
39.625, -111.620

An ash flow was reported after heavy rain fell over the Wood Hollow burn scar. Parts of Wood Hollow Road were washed out due to this flash flood.

Flash Flood, Washington

When
July 15, 4:20 PM MST to 6:20 PM MST
Where
Washington County, 0.6 mi SSE of St George to 1.34 mi NW of (Sgu)st George Muni
Cause
Heavy Rain
Property damage
$500,000
Reported by
County Official
Coordinates
37.092, -113.577

Major flash flooding occurred in St. George, Utah, as heavy rain fell over the area for nearly an hour. The rain overwhelmed many of the storm drains across the city, with manhole covers popping up in a few locations, including Main Street. Water rose as high as three or four feet on some streets, and several drivers were stranded in their cars with water up to their windows. A few small landslides were reported, and mud and debris flowed onto some streets. Approximately 100 homes and a few businesses experienced at least minor damage.

Flash Flood, Washington

When
July 15, 9:00 PM MST to 11:00 PM MST
Where
Washington County, 16.64 mi S of Motoqua to 16.23 mi SW of Shivwits
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.081, -114.037

The Beaver Dam Wash experienced a flash flood, with flow in the wash increasing from zero to 1244 cfs.

Flash Flood, Wayne

When
July 16, 1:30 PM MST to 3:00 PM MST
Where
Wayne County, 5.27 mi NE of Torrey to 5.46 mi NNE of Grover
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.358, -111.357

Flash flooding occurred along Sulphur Creek in Capitol Reef National Park, impacting a section of State Route 24.

Flash Flood, Washington

When
July 16, 2:30 PM MST to 3:30 PM MST
Where
Washington County, 3.54 mi ESE of Zion Lodge to 3.75 mi NNE of Virgin
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.231, -112.890

Numerous drainages within Zion National Park experienced flash flooding, most notably La Verkin Creek and Spry Canyon.

Flash Flood, Kane

When
July 16, 3:00 PM MST to 4:00 PM MST
Where
Kane County, 5.87 mi WSW of Adairville to 2.2 mi SW of Adairville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.102, -112.024

Flash flooding was reported in Buckskin Gulch and surrounding drainages.

Hail, Washington

When
July 16, 3:30 PM MST
Where
Washington County, 0.88 mi SW of Toquerville
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -113.290

A thunderstorm dropped enough hail on Hurricane, Utah to cover the ground, with an estimated maximum hail size of 1 inch in diameter.

Thunderstorm Wind, Washington

When
July 16, 3:30 PM MST
Where
Washington County, 0.69 mi N of La Verkin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.210, -113.270

Moderate sized tree branches were downed by thunderstorm winds in La Verkin, Utah.

Thunderstorm Wind, Juab

When
July 16, 3:59 PM MST
Where
Juab County, 0.69 mi N of Nephi Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.740, -111.870

A sensor in Nephi, Utah recorded a maximum wind gust of 60 mph.

Thunderstorm Wind, Utah

When
July 16, 4:15 PM MST to 4:30 PM MST
Where
Utah County, 0.43 mi SW of Spanish Fork to 4.68 mi NW of Lehi
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
40.115, -111.655

A sensor near Point of the Mountain, named Portable RWIS #2, recorded a maximum wind gust of 58 mph. In addition, damage was reported in the Spanish Fork area, with multiple trees and power lines blown over.

Flash Flood, Washington

When
July 16, 5:00 PM MST to 7:00 PM MST
Where
Washington County, 7.03 mi ESE of Bloomington to 7.05 mi SSW of Hurricane Arpt
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
37.007, -113.484

The Fort Pearce Wash experienced a large flash flood, with flows in the wash increasing from zero to 8049 cfs.

Flash Flood, Washington

When
July 16, 5:00 PM MST to 6:00 PM MST
Where
Washington County, 3.5 mi W of Leeds to 3.08 mi S of Pine Vly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.221, -113.433

Flash flooding was reported in some drainages near Hurricane, Utah.

Flash Flood, Kane

When
July 16, 7:00 PM MST to 8:00 PM MST
Where
Kane County, 2.2 mi NNW of Adairville to 2.28 mi SSE of Adairville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.147, -111.942

Flash flooding was reported along the Paria River, including where the river meets State Route 89.

Flash Flood, Kane

When
July 16, 9:45 PM MST to 11:45 PM MST
Where
Kane County, 8.48 mi ENE of Adairville to 8.92 mi SSW of Glen Canyon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.182, -111.787

A large flash flood occurred on Wahweap Creek and was observed as it passed through Big Water. The high water from Wahweap Creek cut off the Smokey Mountain Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403701, 405464, 405465, 405467, 405468, 405486, 405491, 403698, 403699, 403697, 403696, 405473, 405492, 405493, 405461.